Alabama, 2016

Flash Flood in Alabama, February 15, 2016

February 15, 2016 · NWS HUN · 1 event in 1 county or zone

After heavy rainfall, flash flooding occurred along Robinson Creek just southeast of Falkville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

After heavy rainfall, flash flooding occurred along Robinson Creek just southeast of Falkville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 15, 6:29 PM CST, 34 minutes earlier.

Area forecast discussion, Feb 15, 6:29 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CST MON FEB 15 2016

.UPDATE...
ENDED RAIN A BIT QUICKER ACROSS OUR WESTERN AREA EARLY THIS
EVENING. ALSO HAVE FOG FORMING IN THE EVENING AND OVERNIGHT.

&&

.DISCUSSION...
AN UPDATE FOR SHORT TERM TRENDS...AS THE BACK EDGE OF THE SHOWER
ACTIVITY PUSHES TO THE EAST. SHOWER ACTIVITY HAS ENDED ACROSS MUCH OF
NW ALABAMA...AS A STORM SYSTEM THAT BROUGHT LOCALLY HEAVY RAINFALL
TO THE AREA MOVES EASTWARD. AS OF THIS WRITING...SHOWERS WERE IN
PROGRESS NEAR AND EAST OF A PULASKI TO ATHENS AND JASPER LINE.
RAINFALL AMOUNTS FROM THIS SYSTEM AROUND THE AREA HAVE AVERAGED IN
THE 1.5 TO 2.25 INCHES SO FAR. GIVEN MINIMAL VEGETATION
ACTIVITY...RUNOFF FROM THE RAIN HAS LEAD TO RAPID RISES IN AREA
STREAMS. MINOR FLOODING IN SOME OF THE MORE FLOOD PRONE SPOTS CANNOT
BE RULED OUT THROUGH THE MID/LATE EVENING.

GIVEN TRENDS OF FOG TO OUR WEST...HAVE INTRODUCED FOG AS A WEATHER
ELEMENT FOR THE LATER EVENING AND OVERNIGHT AFTER THE SHOWER ACTIVITY
MOVES EAST OF THE REGION. WENT WITH AREAS OF FOG COVERAGE WISE. EVEN
WITHOUT FOG ON THE GROUND...MANY LOCATIONS WHERE RAIN HAS ENDED HAVE
LOW CEILINGS...SOME ONLY A FEW HUNDRED FEET ABOVE THE SURFACE. NOT
MUCH EFFORT COULD HAVE THIS ON THE GROUND...ESPECIALLY AFTER CLOUD
COVER DIMINISHES CLEARS LATER. FOG IN SOME AREAS COULD BECOME DENSE.
WILL ADDRESS THIS IN AN UPDATE IN A COUPLE OF HOURS.

RSB

&&

.AVIATION...
/ISSUED 537 PM CST MON FEB 15 2016/
FOR 00Z TAFS...

MVFR TO IFR CONDITIONS ARE EXPECTED TO PREVAIL UNTIL LATE IN THE
FORECAST PERIOD. THE PRIMARY IMPACTS ARE MAINLY CAUSED BY MODERATE TO
HEAVY RAINFALL AND LOW CIGS AS A LOW PRESSURE SYSTEM CROSSES THE
REGION. THE AREA OF RAINFALL HAS EXITED NW AL AND SHOULD MOVE OFF TO
THE EAST EXITING THE REST OF N AL/S MIDDLE TN OVER THE NEXT 4 HOURS.
AFTER THE RAINFALL EXITS A LIFR CLOUD DECK STRETCHING TO AR WILL
IMPACT THE REGION. WITH THE LOW CIGS, FOG FORMATION MAY ALSO LOWER
VIS/CIG BELOW IFR AND SHORT TERM UPDATES TO TAF MAY OCCUR IF THE LOW
VIS/CIG MATERIALIZES BTWN 16/04Z-16/14Z. AN ADDITIONAL IMPACT WILL BE
A WIND DIRECTION CHANGE OCCURRING AT KHSV BY 16/02Z FROM NE TO NW.
CONDITIONS SHOULD IMPROVE AFTER 16/14Z WHEN MVFR CIGS RETURN.

SL.77

&&

.PREV DISCUSSION...
/ISSUED 246 PM CST MON FEB 15 2016/
SURFACE ANALYSIS THIS AFTERNOON INDICATES TWO LOW PRESSURE CENTERS
EXIST OVER AL/MS. THE FIRST AND STRONGER OF THE TWO IS JUST EAST OF
JACKSON MS AND IS THE PRIMARY DRIVER BEHIND ALL OF THE SEVERE
CONVECTION OCCURRING TO OUR SOUTH. THE OTHER WAS LOCATED JUST TO THE
WEST OF CULLMAN AL AND IS JUST NORTH OF THE SURFACE WARM FRONT.
CONVERGENCE AND LIFT ASSOCIATED WITH THE MORE NORTHERN SURFACE LOW
IS ALLOWING FOR A FEW STORMS TO HOLD TOGETHER AS THE CROSS INTO THE
COLD SECTOR OF THE SYSTEM AND IS NOTED BY A FEW RECENT LIGHTNING
STRIKES OVER NW AL.

MODERATE TO HEAVY RAIN IS STREAMING NORTH OUT OF WEST CENTRAL AL
INTO THE TN VALLEY AS OF 20Z. ANOTHER 1 TO 2 INCHES OF RAIN IS
POSSIBLE AS THESE HEAVIER SHOWERS ARRIVE INTO THE AREA THIS
AFTERNOON/EVENING. THIS COULD LEAD TO SOME MINOR FLOODING ISSUES
MAINLY ALONG AND EAST OF INTERSTATE 65 WHERE THE HEAVIEST RAIN HAS
FALLEN OVER THE PAST 12 HOURS. PONDING OF WATER ON ROADS AND RAPID
RISES IN SMALLER STREAMS IS POSSIBLE TONIGHT. EXPECT THESE HEAVIER
SHOWERS TO CONTINUE THROUGH THE EARLY EVENING AND THEN TAPER OFF
FROM WEST TO EAST AS THE MAIN SURFACE LOW TRACKS EAST OF THE AREA.
ALL OF THIS WATER WILL EVENTUALLY FLOW DOWN INTO THE LARGER BASINS
AND RIVERS OF THE AREA AND BASED ON MOST RECENT FORECASTS ON THE
RIVERS A FEW LOCATIONS WILL BE IN MINOR FLOOD STAGE BY TUESDAY
AFTERNOON. ALL RAIN SHOULD BE OUT OF THE AREA SHORTLY AFTER MIDNIGHT
TONIGHT.

ON THE BACKSIDE OF OUR DEPARTING SYSTEM AND THE UPPER LEVEL LONGWAVE
TROUGH, A QUICK MOVING CLIPPER TYPE SYSTEM IS FORECAST TO DROP SOUTH
OUT OF WESTERN CANADA AND INTO THE TN VALLEY TUESDAY AFTERNOON.
MODELS HAVE BEEN WAVERING A BIT IN JUST HOW FAR SOUTH TO THE BRING
ANY PRECIP ASSOCIATED WITH THE SYSTEM. LATEST RUNS COVER MOST OF THE
AREA IN LIGHT RAIN STARTING LATE TUESDAY MORNING AND END ALL RAIN BY
LATE TUESDAY NIGHT. HOWEVER, NOT EXPECTING MUCH QPF WITH THIS SYSTEM.

ONE UNCERTAINTY WITH THIS SYSTEM IS WHETHER OR NOT WILL SEE ANY
RUMBLES OF THUNDER. FORECAST SOUNDINGS INDICATE LAPSE RATES
STEEPENING TUESDAY AFTERNOON AS THE COLD POOL ALOFT ARRIVES INTO THE
REGION. WE WILL BE TRANSITIONING OUT OF THE BRIEF CAA BEHIND TODAYS
DEPARTING SYSTEM TO THE WAA SPREADING INTO THE AREA AS THE TUESDAY
SYSTEM ARRIVES. TEMPS ARE EXPECTED TO WARM INTO THE UPPER 50S TO NEAR
60 DEGREES EVEN UNDER THE MOSTLY CLOUDY SKIES. THE WAA SHOULD ALLOW
FOR SOME OF THE BETTER MOISTURE LOCATED ALONG THE GULF TO QUICKLY,
ALBEIT BRIEFLY ADVECT NORTHWARD INTO THE REGION AND DEWPOINTS TUESDAY
AFTERNOON ARE EXPECTED TO REACH INTO THE MID TO UPPER 40S. THE
FORCING WITH THE INCOMING SYSTEM AND THE VERY LIMITED INSTABILITY DUE
TO THE FACTORS MENTIONED ABOVE SHOULD ALLOW FOR A FEW RUMBLES OF
THUNDER TUESDAY AFTERNOON. BUT BELIEVE DUE TO THE VERY ISOLATED
NATURE AND GENERALLY LOW CONFIDENCE IN THUNDER TUESDAY AFTERNOON,
WILL HOLD OFF IN ADDING THUNDER TO THE FORECAST.

COLD AIR ARRIVES ON WED. BEHIND THE DEPARTING SYSTEM AS A CANADIAN
HIGH DROPS SOUTH INTO THE MIDWEST. THIS SHOULD SEND OVERNIGHT TEMPS
WED. INTO THUR. BACK BELOW FREEZING FOR MOST LOCATIONS. THIS WILL BE
THE COLDEST NIGHT FOR THE NEXT SEVERAL DAYS. AN UPPER LEVEL RIDGE
BEGINS TO BUILD OVER THE AREA THURSDAY AND FRIDAY AND WITH WINDS
BECOMING MORE SOUTHERLY, WE CAN EXPECT TEMPERATURES TO WARM SEVERAL
DEGREES. AFTERNOON HIGHS THURSDAY WILL BE IN THE LOW TO MID 60S AND
THEN CLOSE TO 70 DEGREES ON FRIDAY.

AS WE HEAD INTO THE WEEKEND THE UPPER LEVEL RIDGE GETS SUPPRESSED TO
THE SOUTH AND EAST AND THE LARGE SCALE FLOW ACROSS THE CONUS BECOMES
MORE ZONAL. WITH THE HIGH TO OUR SOUTH AND A STILL ACTIVE WESTERLY
JET STREAM LOCATED ALONG THE US/CA BORDER WE WILL BE STUCK BETWEEN
TWO COMPETING AIR MASS REGIMES. THE TRANSITION POINT BETWEEN THESE
TWO AIR MASSES LOOKS TO SETUP SOMEWHERE OVER THE MIDSOUTH THIS
WEEKEND. CONVERGENCE ALONG THIS BOUNDARY AND WEAK SYNOPTIC SCALE
LIFT SHOULD ALLOW FOR RAIN TO DEVELOP SATURDAY. BY SUNDAY, THERE IS
DECENT AGREEMENT IN THE LATEST GUIDANCE THAT RIDGING WILL DEVELOP
ALONG THE WEST COAST, WHICH SHOULD ALLOW FOR A SYSTEM OR TWO TO DROP
SOUTH OUT OF THE NORTHERN PLAINS INTO THE TN VALLEY SUNDAY INTO
MONDAY.

STUMPF

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 15, 1:14 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CST MON FEB 15 2016

ALZ001>010-016-TNZ076-096-097-161100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
114 PM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE CENTRAL TENNESSEE
VALLEY THIS AFTERNOON AND EVENING. PERIODS OF MODERATE TO
OCCASIONALLY HEAVY DOWNPOURS WILL OCCUR AS THIS SYSTEM MOVES THROUGH.
A FEW EMBEDDED THUNDERSTORMS WITH OCCASIONAL LIGHTNING ARE ALSO
POSSIBLE. THE RAIN WILL END FROM WEST TO EAST THIS EVENING.

MOST LOCATIONS WILL RECEIVE BETWEEN 1 AND 3 INCHES OF RAIN... WHICH
MAY LEAD TO PONDING OF WATER ON ROADS AND MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 15, 1:42 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     FREEZING RAIN    MENTONE                 34.58N 85.59W
02/15/2016  U0.00 INCH       DEKALB             AL   AMATEUR RADIO

            ICING REPORTED ON TREES AND POWERLINES, BUT NOT ON ROADS.
            TEMPERATURE IS 34 DEGREES.

&&

The radar

The Northeast Alabama radar (KHTX), 98 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
February 15, 7:03 PM CST to 10:00 PM CST
Where
Morgan County, 1.19 mi SSE of Falkville to 1.1 mi SE of Falkville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.354, -86.893

Three adults and two children were rescued from flood waters along Douglas Road between Piney Grove Street and West Piney Grove Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618473.